Colorado, 2024Wildfire in Colorado, September 16 to 22, 2024
September 16 to 22, 2024 · NWS BOU · 1 event in 1 county or zone
The fire was located approximately 5 miles northwest of Red Feather Lakes and estimated to be 128 acres. Mandatory evacuations were in place in Crystal Lakes south of Black Mountain, north of Lake Erie and in the area of County Road 86 and County Road 170.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The fire was located approximately 5 miles northwest of Red Feather Lakes and estimated to be 128 acres. Mandatory evacuations were in place in Crystal Lakes south of Black Mountain, north of Lake Erie and in the area of County Road 86 and County Road 170. Some of those mandatory evacuations were changed to voluntary evacuations for residents north of County Road 80C to the state line. No additional acreage was burned after the 128 acres on the first day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 16, 9:22 AM MST, 38 minutes earlier. Its key messages:
- Scattered showers and isolated high based thunderstorms with strong, gusty outflow winds this afternoon into early evening. Highest coverage in/near the mountains.
- Windy conditions become widespread on Tuesday.
- Scattered thunderstorms Tuesday afternoon, some may be severe over the plains with high winds.
- Cooler temperatures Friday and next weekend with good chances (30-60%) for rain and high mountain snow.
Area forecast discussion, Sep 16, 9:22 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1022 AM MDT Mon Sep 16 2024
.KEY MESSAGES...
- Scattered showers and isolated high based thunderstorms with
strong, gusty outflow winds this afternoon into early evening.
Highest coverage in/near the mountains.
- Windy conditions become widespread on Tuesday.
- Scattered thunderstorms Tuesday afternoon, some may be severe
over the plains with high winds.
- Cooler temperatures Friday and next weekend with good chances
(30-60%) for rain and high mountain snow.
&&
.UPDATE...
Issued at 1022 AM MDT Mon Sep 16 2024
Mid and high level clouds were beginning to increase from the
southwest as a weak shortwave is moving up from the Four Corners
area. Instability will be limited as the bulk of this moisture,
barring the far northeast corner, is confined to the mid/upper
levels and the low levels are quite dry. Thus, with DCAPE near
1000-1200 J/kg, the main threat will be gusty outflow winds to
around 40-45 mph. We are seeing diminishing CIN over the plains
with some sunshine this morning, so we may have to spread the low
PoPs (mostly virga though!) a little farther east onto the plains
late this afternoon/early evening. The highest (scattered
coverage) is still anticipated to be over the mountains. We'll
have to bump the forecast high temperatures a degree or so over
the northeast plains where there'll be more sunshine and good
mixing.
&&
.SHORT TERM /Through Tonight/...
Issued at 350 AM MDT Mon Sep 16 2024
There a still a few showers over the eastern border at this
time. They were moving east-northeastward out of the CWA.
Normal drainage wind patterns were in place for much of the CWA.
Models show a pretty strong upper low over northern California to
move into the western Great Basin by 00Z this afternoon, then to
be centered over northeastern Nevada by 12Z Tuesday morning. The
winds aloft for the CWA will be 45 to 80 knots from the southwest
both today and tonight. The synoptic scale energy for the CWA on
the QG Omega fields is somewhat noisy today and tonight and
pretty weak downward in nature anyway. The flow aloft seems to
translate somewhat down to the low levels this afternoon and
evening, with gusty southwesterlies surface winds progged fro a
bit this afternoon.
For moisture, the precipitable water fields show 0.50 to 1.10
inches over the forecast area today into this evening, with a tad
of drying over the plains tonight. Instability wise, the CAPE is
meager today into this evening, with the highest values over the
far northeast corner this afternoon only. There is nothing over
the CWA for the tonight period. The model QPF fields have limited
measurable rainfall over the mountains, foothills and Palmer Ridge
this afternoon and early evening only. Will keep the highest pops
going over the mountains and foothills this afternoon. The plains
can expect 0-10% pops for the first two periods. There may be
some outflows around, but not as strong as Monday's were.
For temperatures, today's highs are 2-5 C cooler than yesterday's
highs. The 90s F look to be over.
&&
.LONG TERM /Tuesday through Sunday/...
Issued at 300 AM MDT Mon Sep 16 2024
A strong negatively tilted upper level trough will lift northeast
across Colorado Tuesday. Center of the trough at 12Z Tuesday will
be over eastern Nevada with the axis extending into northwest
Arizona. By 18Z, the trough axis will be over southwest Colorado
and by 00Z it will be over northeast Colorado...very fast moving.
Ahead of the trough axis showers and thunderstorms will form
Tuesday morning over the Four Corners and northward into western
Colorado. Best lift over north central and northeast Colorado will
be Tuesday afternoon, lining up with peak heating. Pretty much
all the high resolution models show a line or broken line of
storms tracking across the area Tuesday afternoon. SBCAPE reaches
500-1000 J/kg, so the storms should have decent updrafts. Strong
lower and mid level winds, inverted-V sounding, and DCAPE of
1000-1500 J/kg all add up to strong to severe winds from the
thunderstorms. This looks to be a higher threat than most days
with the NAMNest and HRRR models showing some gusts to 70 mph. The
storms race east of the area by early to mid evening.
For Wednesday and Thursday, an upper level low drops south along
the west coast Wednesday and then slowly progresses eastward
Thursday. By late Thursday the upper level low will be centered
over California and Nevada. Ahead of this low, ridging in the
southwest flow aloft will prevail over Colorado. The airmass dries
out with mostly clear skies expected. Temperatures will be a
little cooler, but still above normal with highs in the lower to
mid 80s over northeast Colorado. Even though it will be dry (low
relative humidities), winds will generally be weak, easing fire
weather concerns.
On Friday, the upper level low slowly moves east across the Great
Basin and over the Central Rockies Saturday. Models still
somewhat struggling to find run to run consistency. The latest 00Z
runs of the GFS and ECMWF are slower than previous runs keeping
the area precipitation free until Saturday. Ensemble members are
not entirely on board with this solution. This low as it tracks
across the Central Rockies could stay north of Colorado resulting
in mainly dry conditions. If it takes a more southern and stronger
route, much of the area will see a good shot of rainfall. Because
of the uncertainty, will continue with the broad brush approach
with 20-50 PoPs for Friday and Saturday. Temperatures will run at
or below normal with highs expected to be in the 70s over
northeast Colorado. Though if we happen to see a cloudy/rainy day,
highs will likely be in the 60s. This storm system should be east
of the area Sunday. With the uncertainty in the weather pattern,
will keep low PoPs (10- 20%) in the forecast for Sunday.
&&
.AVIATION /12Z TAFS through 12Z Tuesday/...
Issued at 541 AM MDT Mon Sep 16 2024
Models show weak and variable winds at DIA for the next few hours.
The brisk southwesterly wind are still indicated for this afternoon
and most of the models. Will leave the VCSH and strong outflow
winds in the TAF for this afternoon as well. Normal drainage wind
patterns should kick in around 04Z-05Z this evening. There will
be no celling issues.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Barjenbruch
SHORT TERM.....RJK
LONG TERM......Meier
AVIATION.......RJK
Hazardous weather outlook, Sep 16, 3:03 AM MST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
403 AM MDT Mon Sep 16 2024
COZ030>051-171015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
403 AM MDT Mon Sep 16 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms with gusty winds
up to 40 mph are possible this afternoon and early evening,
especially over the mountains and foothills. Rainfall will be
light with the showers and thunderstorms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
It will be windy Tuesday across the area with gusts of 30 to 40
mph. A storm system increases moisture over the area Tuesday with
a line or broken line of thunderstorms expected to race across
the area. As this line of thunderstorms move through, wind gusts
of 40 to 60 mph are expected. Isolated wind gusts to 70 mph will
be possible with the stronger thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Wildfire, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- September 16, 10:00 AM MST to September 22, 8:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
The fire was located approximately 5 miles northwest of Red Feather Lakes and estimated to be 128 acres. Mandatory evacuations were in place in Crystal Lakes south of Black Mountain, north of Lake Erie and in the area of County Road 86 and County Road 170. Some of those mandatory evacuations were changed to voluntary evacuations for residents north of County Road 80C to the state line. No additional acreage was burned after the 128 acres on the first day.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, September 16 to 18, 2024$722,000 · 11 events
- Wildfire in Utah, September 16 to 18, 2024$375,000 · 1 event
- Debris Flow and Damaging Winds in Colorado, September 16 to 17, 2024$55,000 · 55 kt wind · 6 events
- Flash Flood and Hail in North Dakota, September 16 to 17, 2024$55,000 · 2.5 in hail · 4 events
- Heavy Rain in Virginia, September 16 to 19, 202431 events
- Flash Flood and High Wind in Guam, September 16 to 17, 20243 injured · 53 kt wind · 4 events
- Flash Flooding in North Carolina, September 16 to 17, 202417 events
- Flash Flooding and Heavy Rain in Virginia, September 16 to 17, 202411 events
- Flash Flooding and Heavy Rain in North Carolina, September 16 to 18, 202410 events
- Debris Flow and Damaging Wind in Idaho, September 16, 202458 kt wind · 8 events
- Hail and Damaging Winds in Idaho, September 16, 20241.25 in hail · 8 events
- Flash Flood and Hail in Kansas, September 16, 20241.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203087.